Certain Cancer Immunotherapies May Lead to ‘Potential Small Risk’ for Myocarditis

Although the risk for myocarditis related to immune checkpoint inhibitors is an estimated 1%, findings from a recent study highlight the need for improved ways to screen and treat for this potential side effect.

Patients with cancer treated with immune checkpoint inhibitors may develop heart issues including myocarditis, study findings demonstrated.

Although this inflammation of the heart muscle can lead to abnormal heart rhythms (or arrhythmias), experts say that the chance of this side effect occurring is somewhat small, and the benefits of immune checkpoint inhibitors outweigh the risks associated with it.

“These are potentially lifesaving therapies,” said Dr. Javid Moslehi, the William Grossman Distinguished Professor in Cardiology and section chief of the cardio-oncology and immunology section at the University of California, San Francisco, in an interview with CURE®. “Nothing we have said in the last few years (indicate) we shouldn’t give the potentially lifesaving therapies because they can actually work. The biggest thing is … that (immune) checkpoint (inhibitor-related) myocarditis is very real. It can happen to more and more patients as we give more and more immune therapies to different people.”

Cardiac-Related Side Effects

Moslehi explained that myocarditis is “when the heart becomes inflamed with immune infiltration that then causes cell death,” thus leading to heart failure or arrhythmias.

To study the incidence of myocarditis in patients with cancer treated with immune checkpoint inhibitors, Moslehi and colleagues analyzed data from 125 patients (median age, 67 years; 63% men) who developed treatment-associated myocarditis. These patients developed myocarditis a median of 38 days after the first dose of immune checkpoint inhibitors were administered. ECGs of these patients demonstrated an elevated heart rate and other factors associated with rhythm disorders.

Unlike other more obvious side effects of immune checkpoint inhibitors, myocarditis has very nonspecific symptoms including chest pain and shortness of breath, “things that can occur to almost anybody with heart problems or even non-heart problems,” Moslehi said. He advised physicians to direct their patients to cardiologists if these symptoms occur.

There are several ways to test for myocarditis, “none of which is really perfect,” Moslehi noted. Tests for myocarditis typically involve a biopsy to see whether the heart tissue has more immune cells and dead cells than a normal heart. Other tests that may be conducted instead include an MRI, a PET scan, EKGs and a blood test to see if there are any biomarkers present that indicate cardiac damage.

‘Friendly fire phenomena’

As immune checkpoint inhibitors are utilized more, cancer teams occasionally combine these treatments to potentially improve efficacy, which may lead to some side effects.

“Occasionally, you get this friendly fire phenomena, which actually, if you look at all of the friendly fires that happen, a large number of people get them, although most of them are fairly benign,” Moslehi said. “You (can) get diarrhea, a little skin rash, dermatitis, mostly inflammatory (side effects), but they’re usually amenable to or responsive to steroids and then (patients) just move on. The ones we have had issues with is some neuro(-related issues) but especially cardiac issues, and myocarditis is at the top of the list, probably the most deadliest -it is inflammatory eventyou can have after giving these drugs. It’s probably the most significant friendly fire, and the good news is (it’s) not very common.”

Moslehi added that the likelihood of developing myocarditis from immune checkpoint inhibitors is in the 1% range.

“One thing to stress is that this is not a common side effect,” Moslehi mentioned. “(Another) thing to appreciate is that the net benefit of the drug can be pretty incredible. It can be curative in some cases, definitely not all cases. We don’t think at this point there’s any data to withhold potentially lifesaving therapy, given that there’s only a potential small risk of having myocarditis. However, we also recognize that if you do get myocarditis, there’s little that we can do for you at this point. For that reason, we need better strategies of diagnosing it, preventing it and treating it.”

For more news on cancer updates, research and education, don’t forget to subscribe to CURE®’s newsletters here.